A Calgary mother is taking the heartbreak of losing her son to a fentanyl overdose and turning it into a poignant PSA on the dangers of the synthetic opioid.
In a Facebook post, Sherri Kent shared a photo of her holding her dying 22-year-old son, Michael Kent, in his hospital bed, reports the CBC. “This is where I told him I’m still proud of him,” she says through tears. “My son was not an addict,” Kent wrote on Facebook. “He made a mistake that cost him his life.” Michael Kent thought he was taking heroin and overdosed in March; he was in cardiac arrest when the ambulance arrived. A week later, doctors removed life support.
“I’ve lost my son to this horrible tragedy and want to make parents aware that it can happen to anyone,” Kent writes. “It was one of the hardest things I’ve ever had to deal with in my life.”
Sherri Kent’s photo has since gone viral, with more than 98,000 shares and 16,000 comments.
What is fentanyl?
Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent. It is a schedule II prescription drug, and it is typically used to treat patients with severe pain or to manage pain after surgery. It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids. In its prescription form, fentanyl is known by such names as Actiq®, Duragesic®, and Sublimaze®. Street names for fentanyl or for fentanyl-laced heroin include Apache, China Girl, China White, Dance Fever, Friend, Goodfella, Jackpot, Murder 8, TNT, and Tango and Cash.
How does fentanyl affect the brain?
Like heroin, morphine, and other opioid drugs, fentanyl works by binding to the body’s opioid receptors, which are found in areas of the brain that control pain and emotions. When opioid drugs bind to these receptors, they can drive up dopamine levels in the brain’s reward areas, producing a state of euphoria and relaxation. Fentanyl’s effects resemble those of heroin and include euphoria, drowsiness, nausea, confusion, constipation, sedation, tolerance, addiction, respiratory depression and arrest, unconsciousness, coma, and death.
Why is fentanyl dangerous?
Opioid receptors are also found in the areas of the brain that control breathing rate. High doses of opioids, especially potent opioids such as fentanyl, can cause breathing to stop completely, which can lead to death. The high potency of fentanyl greatly increases risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains fentanyl. Fentanyl sold on the street can be mixed with heroin or cocaine, which markedly amplifies its potency and potential dangers.
The medication naloxone is an opioid receptor antagonist that reverses opioid overdose and restores normal respiration. Overdoses of fentanyl should be treated immediately with naloxone and may require higher doses to successfully reverse the overdose.